New onset multimodal hallucinations associated with mirtazapine

A case report

Kalpana P. Padala, Prasad R. Padala, Timothy Malloy, William J. Burke

Research output: Contribution to journalArticle

4 Citations (Scopus)

Abstract

Mirtazapine, a commonly used antidepressant, has a relatively safe side effect profile and is commonly used in the elderly for treatment of depression. It has been proposed as being particularly suitable for patients with depression associated with insomnia and weight loss. Although mental status changes and perceptual abnormalities secondary to its use are rare, special care needs to be taken, especially while starting treatment or while increasing the dose. We report three cases of auditory, musical and visual hallucinations associated with the use of mirtazapine.

Original languageEnglish (US)
Pages (from-to)837-839
Number of pages3
JournalInternational Psychogeriatrics
Volume22
Issue number5
DOIs
StatePublished - Aug 1 2010

Fingerprint

Hallucinations
Depression
Sleep Initiation and Maintenance Disorders
Antidepressive Agents
Weight Loss
Therapeutics
mirtazapine

Keywords

  • antidepressant
  • dopamine
  • hallucinations
  • mirtazapine

ASJC Scopus subject areas

  • Clinical Psychology
  • Gerontology
  • Geriatrics and Gerontology
  • Psychiatry and Mental health

Cite this

New onset multimodal hallucinations associated with mirtazapine : A case report. / Padala, Kalpana P.; Padala, Prasad R.; Malloy, Timothy; Burke, William J.

In: International Psychogeriatrics, Vol. 22, No. 5, 01.08.2010, p. 837-839.

Research output: Contribution to journalArticle

Padala, Kalpana P. ; Padala, Prasad R. ; Malloy, Timothy ; Burke, William J. / New onset multimodal hallucinations associated with mirtazapine : A case report. In: International Psychogeriatrics. 2010 ; Vol. 22, No. 5. pp. 837-839.
@article{8f775b95a0b545c7ae38675c971f549a,
title = "New onset multimodal hallucinations associated with mirtazapine: A case report",
abstract = "Mirtazapine, a commonly used antidepressant, has a relatively safe side effect profile and is commonly used in the elderly for treatment of depression. It has been proposed as being particularly suitable for patients with depression associated with insomnia and weight loss. Although mental status changes and perceptual abnormalities secondary to its use are rare, special care needs to be taken, especially while starting treatment or while increasing the dose. We report three cases of auditory, musical and visual hallucinations associated with the use of mirtazapine.",
keywords = "antidepressant, dopamine, hallucinations, mirtazapine",
author = "Padala, {Kalpana P.} and Padala, {Prasad R.} and Timothy Malloy and Burke, {William J.}",
year = "2010",
month = "8",
day = "1",
doi = "10.1017/S1041610210000554",
language = "English (US)",
volume = "22",
pages = "837--839",
journal = "International Psychogeriatrics",
issn = "1041-6102",
publisher = "Cambridge University Press",
number = "5",

}

TY - JOUR

T1 - New onset multimodal hallucinations associated with mirtazapine

T2 - A case report

AU - Padala, Kalpana P.

AU - Padala, Prasad R.

AU - Malloy, Timothy

AU - Burke, William J.

PY - 2010/8/1

Y1 - 2010/8/1

N2 - Mirtazapine, a commonly used antidepressant, has a relatively safe side effect profile and is commonly used in the elderly for treatment of depression. It has been proposed as being particularly suitable for patients with depression associated with insomnia and weight loss. Although mental status changes and perceptual abnormalities secondary to its use are rare, special care needs to be taken, especially while starting treatment or while increasing the dose. We report three cases of auditory, musical and visual hallucinations associated with the use of mirtazapine.

AB - Mirtazapine, a commonly used antidepressant, has a relatively safe side effect profile and is commonly used in the elderly for treatment of depression. It has been proposed as being particularly suitable for patients with depression associated with insomnia and weight loss. Although mental status changes and perceptual abnormalities secondary to its use are rare, special care needs to be taken, especially while starting treatment or while increasing the dose. We report three cases of auditory, musical and visual hallucinations associated with the use of mirtazapine.

KW - antidepressant

KW - dopamine

KW - hallucinations

KW - mirtazapine

UR - http://www.scopus.com/inward/record.url?scp=77957327184&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=77957327184&partnerID=8YFLogxK

U2 - 10.1017/S1041610210000554

DO - 10.1017/S1041610210000554

M3 - Article

VL - 22

SP - 837

EP - 839

JO - International Psychogeriatrics

JF - International Psychogeriatrics

SN - 1041-6102

IS - 5

ER -